Lipitor and memory 17. April 2007 William Davis (2) At first, I was skeptical. A book from a nutty author and physician named Duane Graveline kept on coming up in conversations with patients. His book, Lipitor: Thief of Memory , details his personal experience with dramatic changes in memory and thought while taking Lipitor. Now this is a drug that I've seen used thousands of times. But I've now seen about a dozen people who have had distinct struggles with memory and clarity of thinking while taking Lipitor. Most took doses of 40 mg per day or more, though an occasional person takes as little as 10 mg. The association seems to be undeniable, since it improves after two weeks off the drug, recurs when resumed. Just today, I saw two people where this effect may be an issue. Curiously, I've not seen it with any other statin agent. Unfortunately, uncovering any scientific data on the issue is a hopeless quest. Either it's very uncommon or, worse, the data has been suppressed. Any way, I believe that Dr. Graveline was right: Lipitor, in a small number of people, does indeed seem to exert real detrimental effects on the mind.If you take Lipitor, should you stop it in fear of long-term effects on your mental capacity? I think it's premature to toss the drug out based on this relatively uncommon relationship. This particular effect is likely to be idiosyncratic, i.e., peculiar to an occasional person but does not seem to apply to the majority, probably by some quirk of metabolism or penetrability of the barrier between the blood and nervous system tissue. If, however, you feel that your thinking and memory have deteriorated on the drug, please speak to your doctor.